Integral orthogonal bases of small height for real polynomial spaces

Lenny Fukshansky


Let $\mathcal P_N(\mathbb R)$ be the space of all real polynomials in $N$ variables with the usual inner product $\langle ~,~ \rangle$ on it, given by integrating over the unit sphere. We start by deriving an explicit combinatorial formula for the bilinear form representing this inner product on the space of coefficient vectors of all polynomials in $\mathcal P_N(\mathbb R)$ of degree $\leq M$. We exhibit two applications of this formula. First, given a finite dimensional subspace $V$ of $\mathcal P_N(\mathbb R)$ defined over $\mathbb Q$, we prove the existence of an orthogonal basis for $(V, \langle ~,~ \rangle)$, consisting of polynomials of small height with integer coefficients, providing an explicit bound on the height; this can be viewed as a version of Siegel’s lemma for real polynomial inner product spaces. Secondly, we derive a criterion for a finite set of points on the unit sphere in $\mathbb R^N$ to be a spherical $M$-design.

Full Text:



E. Bombieri, A. J. Van Der Poorten, and J. D. Vaaler. Effective measures of irrationality for cubic extensions of number fields. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 23(2):211–248, 1996.

E. Bombieri and J. D. Vaaler. On Siegel’s lemma. Invent. Math., 73(1):11–32, 1983.

R. Coulangeon. Spherical designs and zeta functions of lattices. Int. Math. Res. Not., Art.

ID 49620:16 pp., 2006.

W. H. Fleming. Functions of several variables. Addison-Wesley, 1965.

L. Fukshansky. On effective Witt decomposition and Cartan-Dieudonn ́e theorem. Canad. J.

Math., 59(6):1284–1300, 2007.

L. Fukshansky. Small zeros of quadratic forms over Q. Int. J. Number Theory, 4(3):503–523, 2008.

P. Gordan. Uber den grossten gemeinsamen Factor. Math. Ann., 7:443–448, 1873.

W. V. D. Hodge and D. Pedoe. Methods of Algebraic Geometry, Volume 1. Cambridge Univ.

Press, 1947.

M. Laurent and D. Roy. Criteria of algebraic independence with multiplicities and approximation by hypersurfaces. J. Reine Angew. Math., 538:65–114, 2001.

J. Martinet. Perfect lattices in Euclidean spaces. Springer-Verlag, 2003.

W. Rudin. Function theory in the unit ball of CN . Springer-Verlag, 1980.

C. L. Siegel. Uber einige Anwendungen diophantischer Approximationen. Abh. der Preuss.

Akad. der Wissenschaften Phys.-math Kl., Nr. 1:209–266, 1929.

E. Stein and G. Weiss. Introduction to Fourier analysis on Euclidean spaces. Princeton

University Press, 1971.

T. Struppeck and J. D. Vaaler. Inequalities for heights of algebraic subspaces and the Thue-

Siegel principle. Analytic number theory (Allerton Park, IL, 1989), Progr. Math., 85:493–528,

A. Thue. Uber Annaherungswerte algebraischer Zahlen. J. Reine Angew. Math., 135:284–305,


  • There are currently no refbacks.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.